Keep topped up.
Imagine a clockwork toy; it needs to be kept wound up to keep going, but not overwound. Similarly, you need enough calcium to keep going every day and you need to keep it topped up by taking your medication and eating calcium rich food. If you know you have a strenuous day ahead or if you feel your levels winding down, take action. Have a little extra calcium before exercise to prevent a sudden drop afterwards and have calcium snacks in between meals to keep you going. But don’t overdose. It’s easier to add than take away.
Listen to your body.
Only you know when something is wrong so it’s up to you to take action. Don’t ignore your symptoms. There are times when we need to take pre-emptive action and self medicate in order to stay safe.
Learn to recognise symptoms.
Hypopara is a very individual condition and everyone experiences it a bit differently. Learning to recognise the onset of low calcium symptoms (tetany) in your body is important. Some people start feeling irritable for no reason or they get cold or a bit twitchy. Some people have to run to the loo, others notice that they become very sensitive to sound.
Stop the drop.
- These early symptoms are a signal that mean your calcium is starting to go too low (or high) so you need to take action to stop things getting worse. Caught early, with a glass of milk or perhaps a quarter of your calcium tablet perhaps, you can probably stop the drop in its tracks. You will find out what works for you.
- As tetany progresses you may start to feel tingles, numbness or twitching in your hands, feet or face. Sometimes you may feel an ‘inner vibrating’ in your stomach. The next stage is cramping.
Some people don’t feel any of these things and their symptoms may begin with cramps straight away. Whatever you feel, you need to take action. Don’t let it get worse. Medication and food will help.
- You may not need much extra – beware of taking too much and going too high. You may simply need to take your day’s dose a little earlier without any extra. Many people find that splitting their dose over the day keeps their levels more stable too.
- If you find that your symptoms keep recurring over a few days and aren’t going away, or getting worse, your medication probably needs adjusting. Call your endocrinologist. Calcium levels fluctuate and our needs change over time so this is not unusual.
- Ignoring symptoms can mean that levels may slowly creep up (or down) over time until they go too far, like scales tipping over, and suddenly you find yourself going straight into a big ‘hypo’.
This is when calcium drops too fast for you to control easily by yourself. It is harder to deal with so try to avoid crises by paying attention to your symptoms and taking immediate action.
- Having a hypo. A ‘hypo’ is short for a hypocalcaemic crash, like a diabetic hypo but with calcium. A hypo can sometimes just happen out of the blue – it’s not your fault!
- If you can’t stop the drop and feel you are heading for a bad hypo or you can’t tell what is going on ( it’s not always easy to work out if you’re low of high) get a blood test done , if you can. If you can’t, go to A&E with your emergency card ( coming soon!) If necessary they will treat you with intravenous calcium (via a drip) to get your levels up again.
Calcium levels should be one of the standard tests for GPs. I would have been diagnosed possibly years ago if this was the case.
Take any meds you are due and/or an extra calcium tablet, eat calcium foods and drink milk if you can, keep warm (your temperature may drop fast), keep calm (low calcium makes you anxious so try to keep distracted and breathe slowly), rest and wait for the calcium to kick in. This can take up to an hour.
If no change or symptoms are getting worse, take another calcium tablet and call an ambulance or go to A&E where you can get a blood test done. If calcium is still very low by that time you will be given intravenous calcium (via a drip) to get your levels up again. You may also need magnesium. (Low magnesium causes low calcium). Your vitamin D should also be tested as low levels can also lead to low calcium over time.
Low calcium causes anxiety – it’s not you – BUT anxiety and over breathing can make calcium drop too so try to keep as calm as you can and not get into this loop. Distract yourself as best you can and breathe slowly.
When your endocrinologist is adjusting your dose make sure changes are very small and made gradually. Sudden large changes can cause calcium levels to go too high or too low too suddenly and a crisis occurs. When adjustments are being made ask for regular blood tests.
Getting the best from your meds.
Start taking vitamin D3 and magnesium supplements daily. You can get these from your GP or over the counter. They work together with calcium to help absorption and keep your levels stable and they can make a big difference to how you feel. It’s a good idea to ask your endocrinologist for a blood test before you begin and keep them checked. Read more about understanding your medicines and supplements.
Make sure that your dose of alfacalcidol or calcitriol is high enough. This will help you to get the calcium you need from your diet without having to take so many (or any) calcium supplements – much better for your kidneys! Just use your calcium supplements for occasional top ups or in emergencies. Talk to your endocrinologist about this. It can take time to adjust your medication and you will need regular testing but many we think it’s worth it
If you are under treated or over treated with alfacalcidol or calcitriol you will feel ill. Very low or very high calcium levels can be dangerous and you will need to call your GP or endocrinologist or go to A&E to get blood tests and have your levels stabilised. You will usually be admitted and given the treatment you need via an intravenous drip.
What should I do in an emergency?
If you experience a crisis, and you are having acute and severe symptoms of low calcium (known as a hypo) that has not responded to extra calcium, you will need urgent treatment. Call an ambulance or go to A&E where you will have to give your history before having a blood test. If you are being taken by car it can help to call ahead to warn them you are coming. If your calcium is very low you will be given intravenous calcium (when the calcium is given directly into a vein via a drip). You may also be given magnesium if those levels are low and you will have an ECG test to check your heart rate.
An Emergency Card is useful at these times which you can order here.
Emergency Guidelines for healthcare professionals are here:
SOCIETY FOR ENDOCRINOLOGY ENDOCRINE EMERGENCY GUIDANCE: Emergency management of acute hypocalcaemia in adult patients https://ec.bioscientifica.com/view/journals/ec/5/5/G7.xml
SOCIETY FOR ENDOCRINOLOGY ENDOCRINE EMERGENCY GUIDANCE: Emergency management of acute hypercalcaemia in adult patients